Wisconsin, 2014Flood in Wisconsin, April 30, 2014
April 30, 2014 · NWS ARX · 1 event in 1 county or zone
Minor flooding occurred along the Black River in Black River Falls (Jackson County) due to run off from heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding occurred along the Black River in Black River Falls (Jackson County) due to run off from heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 5:38 AM CST, 37 minutes earlier.
Area forecast discussion, Apr 30, 5:38 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
638 AM CDT WED APR 30 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 353 AM CDT WED APR 30 2014
AN UPPER LOW CONTINUES TO SPIN OVER THE FORECAST AREA THIS MORNING
BRINGING RAIN SHOWERS...DRIZZLE...AREAS OF FOG...AND EVEN SOME LIGHT
SNOW TO PORTIONS OF THE FORECAST AREA. A PERSISTENT BAND OF LIGHT
SNOW OVER SOUTHERN MOWER AND MITCHELL COUNTIES HAS PRODUCED SNOW
ACCUMULATIONS OF 1 TO 1.5 INCHES...MAINLY ON GRASSY SURFACES.
SOME LIGHT ACCUMULATIONS HAVE ALSO BEEN NOTED ON SIDE STREETS.
FURTHER TO THE EAST OVER WESTERN INTO CENTRAL WISCONSIN...DRIZZLE
AND AREAS OF FOG HAVE BEEN THE RULE EARLY THIS MORNING. SOME OF
THE FOG WAS THICK IN SPOTS REDUCING VISIBILITIES TO AROUND 1/2
MILE OR LESS AT TIMES ON RIDGE TOPS. THE LOW WILL CONTINUE TO
IMPACT THE REGION TODAY WITH PERIODS OF SHOWERS AND DRIZZLE. IT
WILL BE COOL AGAIN TODAY WITH HIGHS ONLY IN THE LOWER TO MID 40S.
FORECAST SOUNDINGS SHOW NEAR SURFACE TEMPERATURES STARTING TO
WARM SLIGHTLY TODAY INTO TONIGHT WHICH SHOULD KEEP THE MAIN
PRECIPITATION TYPE AS RAIN. TEMPERATURES ALOFT WARM SLIGHTLY TODAY
SO THIS REINFORCES THE IDEA OF RAIN AS THE MAIN PRECIPITATION
TYPE. FORECAST MODELS ARE SHOWING AN ENHANCED BAND OF
PRECIPITATION ON THE BACK SIDE OF THE LOW TONIGHT INTO EARLY
THURSDAY MORNING AS ANOTHER WAVE ROTATES AROUND THE LOW. IF
TEMPERATURES DON/T WARM AS EXPECTED THERE COULD BE SOME LIGHT SNOW
ACCUMULATIONS AGAIN TONIGHT UNDER THE BAND. DECIDED TO INCREASE
PRECIPITATION CHANCES SLIGHTLY TO ACCOUNT FOR THIS ENHANCED BAND
ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI RIVER. PLAN ON LOWS
TONIGHT FALLING INTO UPPER 30S.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 353 AM CDT WED APR 30 2014
SHOWERS WILL LINGER OVER THE REGION ON THURSDAY BUT SHOULD THEN
START TO TAPER OFF AS THE LOW EDGES EAST OVER LOWER MICHIGAN. ONCE
THE LOW EXITS WE WILL SEE AN IMPROVEMENT IN HIGH TEMPERATURES FOR
FRIDAY WITH HIGHS CLIMBING BACK INTO THE LOWER TO UPPER 50S.
ACTIVE NORTHWEST FLOW ALOFT SETS UP OVER THE UPPER MISSISSIPPI
RIVER VALLEY IN THE WAKE OF THE LOW FOR FRIDAY INTO SATURDAY. THE
FIRST SHORTWAVE IS EXPECTED TO MOVE ACROSS THE REGION ON FRIDAY
AND PUSHES A WEAK COLD FRONT ACROSS THE FORECAST AREA WITH RAIN
SHOWERS EXPECTED MAINLY DURING THE AFTERNOON HOURS. ANOTHER
SHORTWAVE THEN PUSHES ACROSS THE AREA ON SATURDAY. THE MAIN ENERGY
FROM THIS FEATURE SHOULD TRACK ACROSS NORTHERN WISCONSIN SO HAVE
CONFINED THE HIGHER PRECIPITATION CHANCES TO THESE AREAS. DECIDED
TO REMOVE THUNDER MENTION WITH THE WAVE TRACKING A LITTLER FURTHER
NORTH AND VERY LIMITED INSTABILITY. HIGHS ON SATURDAY WILL RANGE
FORM THE LOWER 50S OVER NORTH CENTRAL WISCONSIN TO THE THE UPPER
50S ACROSS NORTHEAST IOWA. ON SUNDAY...MOST OF THE FORECAST AREA
SHOULD STAY DRY WITH THE EXCEPTION OF NORTHEAST IOWA. THE RIGHT
ENTRANCE REGION OF A 250 MB JET STREAK MOVES OVER THESE AREAS AND
MAY BE ENOUGH TO PRODUCE SOME SCATTERED SHOWERS. RIDGING THEN
STARTS TO BUILD OVER THE UPPER MIDWEST EARLY NEXT WEEK AS A TROUGH
DEVELOPS OVER THE WESTERN CONUS. A FEW WEAK WAVES LOOK TO TRACK
OVER THE REGION MONDAY INTO TUESDAY. WE SHOULD SEE A WARMING TREND
EARLY NEXT WEEK AS THE RIDGE BUILDS WITH HIGHS WARMING INTO THE
60S BY TUESDAY. A VERY ACTIVE PATTERN LOOKS TO SET UP OVER THE
PLAINS INTO THE UPPER MIDWEST FROM MIDWEEK INTO NEXT WEEKEND AS
THE WEST COAST TROUGH ADVANCES EAST AND SOUTHWEST FLOW ALOFT SETS
UP. TEMPERATURES COULD BE MUCH WARMER FOR LATE NEXT WEEK. THE
ECMWF SUGGESTS HIGHS COULD TOP 80 DEGREES NEXT THURSDAY SO LETS
KEEP OUR FINGERS CROSSED.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 638 AM CDT WED APR 30 2014
UPPER LOW STILL HAS A HOLD ON WEATHER WITH IFR TO LIFR CONDITIONS.
WITH VERY GRADUAL MOVEMENT TODAY...LOW LEVEL SATURATION WILL
CONTINUE TO KEEP CONSISTENT CONDITIONS FOR ANOTHER 24 HOURS AT
LEAST. SOME WARMING WITH COLD CORE SYSTEM TODAY SHOULD KEEP BULK OF
PRECIPITATION LIQUID AND COULD EVEN SEE SLIGHT IMPROVEMENTS IN
CEILING HEIGHTS...BUT THAT SHOULD LOWER BACK DOWN TONIGHT.
&&
.HYDROLOGY...
ISSUED AT 353 AM CDT WED APR 30 2014
RAIN THAT FELL UPSTREAM OVER CENTRAL MINNESOTA COMBINED WITH THE
RAIN THAT FELL OVER THE FORECAST AREA THE PAST SEVERAL DAYS WILL
ALLOW THE MISSISSIPPI RIVER TO CONTINUE TO RISE. MANY SITES ALONG
THE MISSISSIPPI RIVER SHOULD RISE TO OR ABOVE FLOOD STAGE OVER THE
NEXT WEEK. FLOOD WATCHES AND WARNINGS ARE POSTED ALONG THE
MISSISSIPPI AS A RESULT. ELEVATED RIVER LEVELS WILL PERSIST ON
TRIBUTARIES TO THE MISSISSIPPI RIVER OVER THE NEXT FEW DAYS BUT
FLOODING IS NOT EXPECTED.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH FROM SATURDAY EVENING THROUGH TUESDAY EVENING FOR
WIZ041-053-054-061.
MN...FLOOD WATCH FROM SATURDAY EVENING THROUGH TUESDAY EVENING FOR
MNZ096.
IA...FLOOD WATCH FROM SATURDAY EVENING THROUGH TUESDAY EVENING FOR
IAZ011-030.
&&
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...SHEA
HYDROLOGY...WETENKAMPHazardous weather outlook, Apr 30, 4:01 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
501 AM CDT WED APR 30 2014
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
501 AM CDT WED APR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED WEST OF THE MISSISSIPPI RIVER THIS MORNING.
LESS THAN 1 INCH OF ADDITIONAL ACCUMULATION IS EXPECTED.
SOME AREA TRIBUTARIES TO THE MISSISSIPPI RIVER ARE RUNNING HIGH
FROM RECENT RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE MISSISSIPPI RIVER WILL CONTINUE TO RISE DUE TO RUNOFF FROM
RECENT RAINFALL.
A FLOOD WARNING CONTINUES FOR THE MISSISSIPPI RIVER AT WABASHA
WHERE THE RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE ON THURSDAY.
A FLOOD WARNING CONTINUES FOR THE MISSISSIPPI RIVER AT WINONA
WHERE THE RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE ON SATURDAY.
A FLOOD WATCH REMAINS IN EFFECT FOR SITES ALONG THE MISSISSIPPI
RIVER FROM LA CROSSE TO GUTTENBERG WHERE FLOODING IS POSSIBLE
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ANY RAINFALL OR SNOWFALL REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WETENKAMP
In the hours before
Special weather statement, Apr 30, 1:15 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 AM CDT WED APR 30 2014
WIZ034-041>044-053>055-061-300915-
ADAMS-CRAWFORD-RICHLAND-LA CROSSE-
JUNEAU-VERNON-JACKSON-MONROE-GRANT-
215 AM CDT WED APR 30 2014
...AREAS OF DENSE FOG ACROSS PARTS OF WESTERN AND CENTRAL
WISCONSIN...
FOG WAS REDUCING VISIBILITIES TO UNDER A HALF MILE IN SOME AREAS
EARLY THIS MORNING. THE FOG MAY BE WORSE IN HIGHER TERRAIN OR RIDGE
TOPS.
USE CAUTION WHEN TRAVELING EARLY THIS MORNING. VISIBILITIES COULD
DROP QUICKLY IN SHORT DISTANCES. BE CAREFUL NEAR INTERSECTIONS. DO
NOT PULL ON TO HIGHWAYS OR CROSS BUSY INTERSECTIONS UNLESS YOU CAN
CLEARLY SEE ONCOMING TRAFFIC.
LAT...LON 4264 9071 4274 9106 4291 9115 4312 9118
4325 9106 4336 9121 4378 9125 4398 9142
4437 9032 4425 9031 4424 8960 4365 8960
4364 9031 4353 9019 4317 9020 4320 9026
4321 9030 4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 0519Z 240DEG 49KT 4401 9080
SHEALocal storm report, Apr 30, 3:45 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 AM CDT WED APR 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM SNOW OSAGE 43.29N 92.81W
04/30/2014 E2.0 INCH MITCHELL IA LAW ENFORCEMENT
ROADS WERE SNOW COVERED. SNOW DURATION 24
HOURS OBSERVER LOCATION OSAGE
0443 AM SNOW AUSTIN 43.67N 92.98W
04/30/2014 E0.5 INCH MOWER MN LAW ENFORCEMENT
MAINLY ON GRASSY SURFACES. SNOW DURATION 24
HOURS OBSERVER LOCATION AUSTIN
&&
NWS LA CROSSE WI
IRIS SYSTEMFlood, Jackson
- When
- April 30, 6:15 AM CST to 9:00 PM CST
- Where
- Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.306, -90.834
Run off from heavy rains pushed the Black River out of its banks in Black River Falls. The river crested around a quarter of a foot above the flood stage at 47.22 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Jersey, April 30, 2014$4.3 million · 10 events
- Flooding in Pennsylvania, April 30, 2014$4.5 million · 8 events
- Flash Flooding and Flooding in Maryland, April 30, 201454 events
- Strong Wind in Georgia, April 30, 2014$79,000 · 5 events
- Strong Wind in South Carolina, April 30, 20141 injured · $38,000 · 7 events
- Damaging Wind in Virginia, April 30, 2014$50,000 · 52 kt wind · 1 event
- Flash Flood and Flooding in Virginia, April 30, 201431 events
- Wildfire in California, April 30, 20143 injured · $6,000 · 1 event
- Strong Wind in Georgia, April 30, 2014$30,000 · 1 event
- Flooding in New York, April 30, 2014$16,000 · 8 events
- Flooding in New Jersey, April 30, 201414 events
- Flooding in Kentucky, April 30, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511114.